Colorado, 2022

Flash Flood in Colorado, August 1, 2022

August 1, 2022 · NWS PUB · 1 event in 1 county or zone

Heavy rain fell over portions of north-central Saguache County producing flooding and closing down CO Hwy 114 for several hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Heavy rain fell over portions of north-central Saguache County producing flooding and closing down CO Hwy 114 for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 1, 2:09 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 1, 2:09 PM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
309 PM MDT Mon Aug 1 2022

.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM MDT Mon Aug 1 2022

...PM thunderstorms will be possible over the mountains this
evening, with a few storms moving over into the I-25 corridor and
San Luis Valley, with a better chance for storms over the plains
tomorrow...

Key messages:

1) Afternoon showers and thunderstorms will develop over the
mountains and San Luis Valley during the afternoon, with a few
storms moving over the I-25 corridor later this evening.

2) Main threat with thunderstorms will be torrential rainfalls with
possible flash flooding for burn scar areas if storms become
relatively stationary. Strong outflow winds to 50 mph, small hail,
and dangerous cloud to ground lightning will also be possible.

3) Thunderstorms will be possible again tomorrow over the mountains
during the afternoon, and over the plains through the evening hours.

Detailed discussion:

Currently...

The ridge near the Four Corners area is continuing to build in
retrograde back to the northwest slightly, which is allowing for the
anticyclonic flow to advect in mid level monsoonal moisture over the
region. This has allowed for thunderstorms to continue to develop
over the mountains with orographic forcing, mainly over the central
mountains and spilling over into the San Juan Valley. There will be
more storms developing throughout the early evening hours over the
Rampart Range and then moving off over into the Palmer Divide. There
is also a slight chance of a storm making it over the I-25 corridor,
however given the environmental parameters, it is unlikely that any
of these storms will sustain their strength due to a fair amount of
capping over the plains with warmer air aloft. The CAMs show a fair
amount of instability over the mountains and southeastern plains,
although besides orographic lift, forcing is lacking in general. Due
to this, if there is enough daytime heating to break the cap and
allow for upward vertical motion, there could be a pulse type storm
or two over the Raton Mesa/southeastern plains, otherwise the plains
should remain relatively hot and dry throughout the early evening.

Tonight...

A few of the lingering storms will continue to weaken going into the
later hours of the evening with all remaining showers dissipating by
around midnight or before. There will be some clearing, although
with mostly cloudy skies going late into the evening and relatively
higher moisture content in the PBL, there will not be much in the
way of radiational cooling. This being said, lows will drop out only
into low 60s over much of the plains, with low to mid 50s for the
upper Arkansas River Valley and San Luis Valley, and generally in
the 40s for country.

Tomorrow...

The ridge will continue to slowly expand northward and the high
pressure aloft will meander slightly more to the west and south of
the Four Corners. This will allow for the monsoonal plume to remain
over the region with anticyclonic flow and mid to upper level winds
being predominantly out of the northwest, which will help to move
storms off the mountains and over the plains by later in the
afternoon and evening hours. Storms look to initiate over the
mountains primarily just after noon. The latest NAM model data shows
the most instability to be located over the San Juan and Sangre de
Cristo Mountains, with CAPE of around 2000 J/kg by around 3 PM. This
may result in a stronger storm for these mountain ranges, even
though mid-level shear is lacking in the area with the higher values
of close to 40 kts being located over the Rampart Range. Lapse rates
also remain favorable for stronger storm development, given that the
are anywhere between 8 and 8.5 C/km. If a strong or potentially
severe storm were to occur, there could be stronger outflow winds to
50 mph or more if severe, and some hail that may reach an inch in
diameter. Otherwise the main threat will be torrential rainfall in a
short period of time, and dangerous cloud to ground lightning. Flash
flooding over the burn scars may also be an issue if storms remain
nearly stationary over burn scar areas, which could be the case over
the southern Sangre de Cristo Mountains (with the Spring scar in
particular) due to weaker shear aloft. Capping over the plains will
be lessened, although CAPE will also be weaker. Some of the storms
will make it over the I-25 corridor and a few discrete cells could
fire later in the evening over the far eastern plains. With the
ridge slowly building overhead, max temperatures tomorrow afternoon
will also be slightly warmer and above the seasonal average, with
some highs topping out over the 100 degree mark over the lower
Arkansas River Valley.  -Stewey

.LONG TERM...(Tuesday night through Monday)
Issued at 250 PM MDT Mon Aug 1 2022

The operational model guidance has come into better agreement
through the extended in regards to the positioning of the upper
high. All solutions and ensembles have the upper high shifting
east into the Central Plains from mid to late week, before
retrograding back west by late in the weekend.

Tuesday night...an upper disturbance embedded in weak
northwesterly flow aloft is forecast to progress across the Plains
Tuesday evening. Generally scattered showers and thunderstorms are
expected over the higher terrain late Tuesday afternoon, and will
shift eastward across the Plains Tuesday night. Meanwhile, a cold
front is forecast to drop south across the Plains late Tuesday
night. This may help keep at least light rain showers going near
the Kansas border through Wednesday morning.

Wednesday through Monday...the upper high centered over Colorado
will shift eastward into the Central Plains for mid to late week,
before retrograding back westward into the Great Basin by early
next week. As the high shift east, embedded energy over the Desert
Southwest is forecast to lift northward across Colorado, with
abundant moisture spread across the region. PWAT values are
expected to remain in excess of 1 inch, and at times, approach 1.5
inches. Flow by Wednesday afternoon will shift southeasterly on
the Plains, and remain that way into the weekend. The combination
of upper disturbances, southeast moist upslope flow and high
atmospheric water content will lead to widespread daily afternoon
and evening thunderstorms across the region. Initial development
is expected over the Mountains, then spreading eastward into the
I-25 corridor during the evening and overnight. Wednesday's focus
will be along the Eastern Mountains, while the remainder of the
period, storms will initially develop along the Continental Divide
before spreading eastward. The main concerns will be the potential
for heavy rainfall, as these storms look to be efficient rain
producers. In addition to the heavy rainfall, lightning and gusty
outflow winds will be possible. Flash flooding on area burn scars,
urban areas and areas that have seen recent heavy rainfall will be
possible, especially Thursday, Friday and Sunday. Overall,
temperatures will remain hot, with mostly 90s across the Plains,
and 80s over the San Luis Valley.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 250 PM MDT Mon Aug 1 2022

VFR conditions are expected to prevail for all TAF sites (KALS,
KCOS, and KPUB) throughout the forecast period. There could be some
convection in and around the vicinity of KALS, although most of this
will be confined to the surrounding mountains. A few showers may
occur in the vicinity of KCOS or KPUB later this evening, although
confidence of this is low at this time. If SHRA/TSRA does develop,
it could temporarily reduce CIGs and VIS to MVFR/IFR criteria. Winds
will be diurnally influenced, although if there is convection in the
vicinity of KALS, it could result in periodic windshifts and wind
speed increases to occur at either of the two terminals. There is
not high confidence of convection to be in the vicinity of KCOS or
KPUB, however, keep in mind that distant storms could create
outflows which could cause windshifts and increased wind speeds to
occur periodically at these stations as well.  There will be a
higher chance of convection in the vicinity of KCOS and KPUB
tomorrow afternoon towards the end of the forecast period.  -Stewey

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...STEWARD
LONG TERM...MOZLEY
AVIATION...STEWARD
Hazardous weather outlook, Aug 1, 10:52 AM MST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1152 AM MDT Mon Aug 1 2022

COZ058>089-093>099-021800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1152 AM MDT Mon Aug 1 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected this afternoon and evening,
scattered to widespread over the mountains and isolated to scattered
over the San Luis Valley. A few thunderstorms will be possible
along the I-25 corridor and over the Raton Mesa. Main impact
concerns will be locally heavy rainfall and flash flooding over
high risk areas. There could also be some strong and gusty outflow
winds up to 50 mph, small hail, and dangerous cloud to ground
lightning within some of the stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Daily showers and thunderstorms will continue the rest of the
period, with heavy rainfall and flash flooding, frequent lightning,
and gusty outflow winds possible with stronger storms. Precipitation
will be mostly confined to the mountains on Tuesday, before
increasing in coverage Wednesday and onwards. Flash flood risk
goes up from Wednesday and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

STEWARD/88

In the hours before

Special weather statement, Aug 1, 2:56 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
356 PM MDT Mon Aug 1 2022

COZ065-066-069-012230-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
356 PM MDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of northwestern
Saguache County through 430 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of North Pass, or 27 miles southwest of Decker Burn Scar.
This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Saguache County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3824 10649 3828 10636 3814 10627 3809 10646
TIME...MOT...LOC 2155Z 350DEG 3KT 3819 10641

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

kam
Special weather statement, Aug 1, 2:57 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
357 PM MDT Mon Aug 1 2022

COZ074-075-012230-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
357 PM MDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of southwestern
Huerfano, east central Costilla and western Las Animas Counties
through 430 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Cuchara, or 14 miles southwest of Indian Creek on
the southeastern Spring Burn Scar, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Huerfano, east central Costilla and western Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3718 10521 3722 10528 3729 10534 3738 10526
      3732 10516 3728 10513
TIME...MOT...LOC 2157Z 226DEG 7KT 3728 10524

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

kam

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Saguache

When
August 1, 5:01 PM MST to 8:01 PM MST
Where
Saguache County, 11.75 mi WNW of Saguache to 12.5 mi WNW of Saguache
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.130, -106.350

Colorado DOT reports CO 114 closed due to flash flooding from CR 36 to FS road 840.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047181.